Minnesota, 2008

Hail and Damaging Winds in Minnesota, June 12, 2008

June 12, 2008 · NWS MPX · 10 events in 9 counties and zones

Severe thunderstorms broke out ahead of a cold front which moved through the region during the late evening hours on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms broke out ahead of a cold front which moved through the region during the late evening hours on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 5:03 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 12, 5:03 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT THU JUN 12 2008

.DISCUSSION...

COLD FRONT NEARING A LADYSMITH TO AUGUSTA WI LINE ATTM WITH
THUNDERSTORM ACTIVITY TO THE EAST AND SOUTH. EXPECT DRY WEATHER
FOR THIS AREA TONIGHT. TO THE WEST...A LARGE LOW PRESSURE
SYSTEM...SURFACE AND ALOFT...COVERS SOUTH CENTRAL CANADA AND THE
NORTHERN HIGH PLAINS. SYSTEM IS MOVING SLOWLY ENE AND WILL FACTOR
IN OUR WEATHER SCENARIO INTO SATURDAY. A FEW STRONG TO SEVERE
STORMS POSSIBLE THIS EVENING OVER WEST CENTRAL AND CENTRAL MN
AHEAD OF A SURFACE TROF AND COLD TEMPERATURES ALOFT SPREADING INTO
THE EASTERN DAKOTAS ASSOCIATED WITH THE AFOREMENTIONED SYSTEM.
SURFACE BASED CAPE ALREADY OVER 1500 J/KG NEAR KAXN AND LOW/MID
LEVEL LAPSE RATES PUSHING 7.5 DEG C/KM. LAPSWRF HAS A GOOD HANDLE
ON STORMS IN EAST CENTRAL SD AND MOVES THEM INTO OUR NW CWA IN THE
22Z TO 23Z TIME FRAME. ACTIVITY TO DIMINISH DURING THE EVENING
WITH LOSS OF DAYTIME HEATING. SEVERE THUNDERSTORM WATCH HAS JUST
BEEN ISSUED FOR WEST CENTRAL AND NORTHWEST MN.

THE UPPER LOW WILL BE PASSING NORTH OF US ON FRIDAY. A FEW SHOWERS
AND ISOLATED THUNDERSTORMS EXPECTED...ALTHOUGH ELEVATED INSTABILITY
IS NOT VERY IMPRESSIVE. FLOW ALOFT BECOMES A LITTLE MORE WESTERLY
ALOFT ON SATURDAY WITH A SHORT WAVE APPROACHING FROM THE NORTHERN
ROCKIES. LOW/MID LEVEL THETA-E ADVECTION DEVELOPS AND RATHER
STRONG ELEVATED INSTABILITY DEVELOPS OVER THE NORTHERN CWA DURING
THE AFTERNOON. HENCE...MORE WIDELY SCATTERED TO SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED.

AN ACTUAL SURFACE WAVE DEVELOPS AND PASSES ACROSS SOUTHERN MN ON
SUNDAY AS THE SHORT WAVE MOVES THROUGH. MUCH BETTER LOW LEVEL
MOISTURE FORECAST TO DEVELOP INTO THE REGION AND A PRETTY GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS FORECAST. ACTIVITY LINGERS
OVER THE EASTERN CWA INTO MONDAY.

THE TREND NEXT WEEK IS FOR RIDGING ALOFT TO BUILD OVER THE CENTER
OF THE COUNTRY WITH TROFS ALONG THE EAST AND WEST COASTS. MAINLY
DRY WEATHER FORECAST WITH THE EXCEPTION OF THE WESTERN CWA WHERE
SOME CONVECTION POSSIBLE MID WEEK AS A SHORT WAVE MOVES THROUGH
THE RIDGE WITH RETURN SOUTHERLY LOW LEVEL FLOW.

&&

.AVIATION... /00Z TAF ISSUANCE/

THE NEAR TERM FORECAST PROBLEM..WILL BE ISOLATED THUNDERSTORM
CHANCES EARLY THIS EVENING. COLD POOL ALOFT ASSOCIATED WITH THE
UPPER LOW PRESSURE SYSTEM OVER NODAK AND NEAR MANITOBA CANADA
...WILL SLOWLY LIFT NORTH OVER THE NEXT FEW DAYS.  AIRMASS WILL
BECOME MARGINAL UNSTABLE..MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. OTHER THAN THUNDERSTORMS CHANCES...WEATHER CONDITIONS
WILL REMAIN VFR THROUGH THE PERIOD.  CLOUD HEIGHTS SHOULD GENERALLY
BE ABOVE 6K FEET AGL. SOME PATCHY FOG DEVELOPING NEAR KEAU AS WINDS
BECOMING LIGHT SOUTHWEST OVERNIGHT THERE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JVM
Hazardous weather outlook, Jun 12, 12:25 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT THU JUN 12 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
125 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS...WITH HAIL AND DAMAGING
WINDS...ARE POSSIBLE OVER CENTRAL AND WESTERN MINNESOTA LATE THIS
AFTERNOON AND THIS EVENING. THE THREAT AREA IS ALONG AND NORTH OF
A LINE FROM CANBY TO ST CLOUD TO MORA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY
AND SATURDAY...ALTHOUGH PRIMARILY IN THE AFTERNOON AND EARLY EVENING.
A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR FROM SUNDAY INTO
MONDAY. A FEW THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY ACROSS
PARTS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. AT THIS TIME...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED WITH THE AFOREMENTIONED
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR
EVENING.

RAH

In the hours before

Special weather statement, Jun 12, 4:20 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 PM CDT THU JUN 12 2008

MNZ047-054-055-122315-
LAC QUI PARLE-STEVENS-SWIFT-
520 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR LAC QUI PARLE...WESTERN STEVENS AND
WESTERN SWIFT COUNTIES UNTIL 615 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR STRANDBURG. THIS STORM WAS MOVING NORTHEAST
AT 45 MPH.

THIS STORM IS CURRENTLY CAPABLE OF PRODUCING PEA SIZE HAIL...BUT MAY
GAIN STRENGTH AND PRODUCE LARGER HAIL AS IT MOVES INTO A MORE
UNSTABLE AIRMASS IN PLACE OVER WEST CENTRAL MINNESOTA.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARIETTA.
  NASSAU.
  BELLINGHAM.
  LOUISBURG.
  APPLETON.
  ALBERTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

LS

The radar

The Minneapolis radar (KMPX), 189 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Swift

When
June 12, 5:20 PM CST
Where
Swift County, 4.59 mi ENE of Appleton Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.250, -95.910

Hail, Pope

When
June 12, 6:10 PM CST
Where
Pope County, Sedan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.580, -95.250

Thunderstorm Wind, Lac Qui Parle

When
June 12, 7:38 PM CST
Where
Lac Qui Parle County, 4.86 mi S of Marietta
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.950, -96.420

Observation taken from the MNDOT Road Weather sensor at Mehurin on Highway 212.

Thunderstorm Wind, Lac Qui Parle

When
June 12, 7:45 PM CST
Where
Lac Qui Parle County, Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.020, -96.200

Scattered trees and power lines reported toppled in portions of Madison.

Thunderstorm Wind, Yellow Medicine

When
June 12, 8:15 PM CST
Where
Yellow Medicine County, 0.85 mi SE of Granite Falls
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
44.810, -95.540

Measured at the Granite Falls airport.

Thunderstorm Wind, Chippewa

When
June 12, 8:25 PM CST
Where
Chippewa County, 0.69 mi N of Clara City
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.960, -95.370

Measured by the MNDOT Road Weather sensor along Highway 7.

Thunderstorm Wind, Kandiyohi

When
June 12, 8:35 PM CST
Where
Kandiyohi County, Willmar Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
45.120, -95.080

Thunderstorm Wind, Stearns

When
June 12, 8:57 PM CST
Where
Stearns County, 0.84 mi NW of Georgeville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -94.940

Measured by the MNDOT Road Weather sensor along Highway 55.

Thunderstorm Wind, Morrison

When
June 12, 9:38 PM CST
Where
Morrison County, 7.5 mi S of Hillman
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.892, -93.880

Thunderstorm Wind, Mille Lacs

When
June 12, 10:10 PM CST
Where
Mille Lacs County, Milaca
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.730, -93.630

Three to four inch diameter tree limbs severed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115570, 115571, 115579, 115594, 115582, 115583, 115585, 115586, 121820, 116892.